Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 155, NWS Paducah, KY

September 23, 2001Christian County, Muhlenberg County, Todd County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Sep 23, 2001, 6:32 PM CDT for Christian County, Muhlenberg County, Todd County, Kentucky. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 23, 2001, 6:32 PM CDT (23:32 UTC)
Expired
Sep 23, 2001, 7:30 PM CDT
In force
58 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Christian County, KY, Muhlenberg County, KY, Todd County, KY

What was reported inside it

TimeReportWhereRemark
Sep 23, 6:35 PM CDTThunderstorm Wind 50 EBeechmont, KYA couple of trees were down, including one that fell across power lines.
Sep 23, 6:37 PM CDTThunderstorm Wind 50 ECrofton, KYTwo trees were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 23, 3:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

132 
WUUS53 KPAH 232332
SVRPAH
KYC047-177-219-240030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
632 PM CDT SUN SEP 23 2001

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHRISTIAN COUNTY IN SOUTH CENTRAL KENTUCKY
  MUHLENBERG COUNTY IN SOUTH CENTRAL KENTUCKY
  TODD COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 730 PM CDT

* AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM CENTRAL CITY TO 11 MILES
  SOUTHWEST OF HOPKINSVILLE...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE CROFTON...ELKTON...GREENVILLE...
  PEMBROKE AND POWDERLY

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE SEVERE WEATHER IN A
STRONG BUILDING. STAY AWAY FROM WINDOWS.

DAMAGING WIND IN EXCESS OF 60 MPH IS LIKELY. FOR YOUR PROTECTION MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3737 8715 3716 8733 3705 8759 3667 8768
          3667 8710 3707 8708 3715 8690 3727 8701

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 12:50 PM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, Sep 23, 12:50 PM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1250 PM CDT SUN SEP 23 2001

PRIMARY CONCERNS IN THE SHORT TERM ARE POPS/SEVERE WEATHER CHANCES
THIS AFTERNOON AND EVENING...WITH FOCUS TURNING TO WRAPAROUND
MOISTURE AND HOW LONG IT WILL LINGER ACROSS THE AREA.

UPPER-LEVEL TROUGH MOVING EAST OUT OF IOWA INTO NORTHWEST ILLINOIS
AT MIDDAY WILL PUSH A PREFRONTAL TROUGH ACROSS THE AREA LATE THIS
AFTERNOON AND THIS EVENING WITH THE TRUE COLD FRONT ARRIVING LATER
TONIGHT.  AHEAD OF THE PREFRONTAL TROUGH...NO CU FIELD NOTED ON
SATELLITE...INDICATIVE OF THE LACK OF SIGNIFICANT LOW-LEVEL MOISTURE
ACROSS THE AREA...WHILE TEMPERATURES WARMED INTO THE LOW TO MID
80S.  THE AVN INDICATES A LITTLE MORE INSTABILITY THAN THE MESOETA
TODAY...WITH VALUES AS LOW AS -6 ACROSS THE AREA BY LATE AFTERNOON.
THE PREFRONTAL TROUGH APPEARS TO BE RATHER DIFFUSE OVER SOUTHEAST
MISSOURI AT THIS TIME...AS IT HAS NOT FOCUSED SIGNIFICANT CU DEVELOPMENT.
BOTTOM-LINE IS THAT WITH DECENT INSTABILITY AND CONSIDERABLE MID AND
UPPER-LEVEL DYNAMICS AND STRENGTHENING WIND FIELDS AT ALL
LEVELS...SEVERE WEATHER IS A STRONG POSSIBILITY ACROSS PORTIONS OF
THE FORECAST AREA.  THE AREAL COVERAGE IS IN DOUBT THOUGH AS MOS
POPS CAN ONLY BARELY EEK OUT LIKELY LEVELS THIS EVENING IN THE
EAST...AS THE SURFACE SYSTEM TAKES BETTER SHAPE.  WILL CONTINUE WITH
LIKELY POPS WITH A SEVERE MENTION FOR THIS EVENING IN MOST
LOCATIONS...BUT MAIN ACTION MAY BE INTO CENTRAL PORTIONS OF THE
FORECAST AREA BY 00Z.  WILL MAKE FINAL DECISION ON FIRST PERIOD POPS
SHORTLY BEFORE ISSUANCE.

NORTHWEST WINDS SHOULD PICK UP LATER TONIGHT FROM WEST TO EAST AS
CANADIAN HIGH PRESSURE BEGINS TO BUILD INTO THE AREA.  THE AVN AND
MESOETA TO A LESSER EXTENT HOLD ON TO HIGH 850MB MOISTURE THROUGH
THE NIGHT IN MOST ZONES AND THROUGH MONDAY NIGHT IN THE NORTHEAST.
WILL RE-INTRODUCE A SLIGHT CHANCE OF WRAPAROUND SHOWERS WITHIN THIS
MOISTURE TOMORROW AFTERNOON...AS SUPPORTED BY ALL AVAILABLE GUIDANCE
FOR EVV.  HOWEVER...WOULDNT BE TOO SURPRISED IF IT ONLY AMOUNTS TO
SPRINKLES.

THE ENTIRE AREA SHOULD SEE MOSTLY CLEAR SKIES FROM TUESDAY THROUGH
AT LEAST THE FIRST HALF OF NEXT WEEKEND...WITH COOL BUT MODERATING
TEMPERATURES THROUGH THE END OF THE WEEK.  LOWS MAY FLIRT WITH THE
UPPER 30S IN THE NORTHERN ZONES...BUT THE FWC MOS FOR 00Z KEEPS
SURFACE DEWPOINTS IN THE LOW TO MID 40S...SO WILL KEEP LOWS AT OR
ABOVE 40 IN ALL ZONES FOR NOW.

THE MRF AND ECMWF BOTH SHOW A CLOSED UPPER-LOW DESCENDING TOWARD THE
AREA WITH THE MRF BEING QUICKER...BRINGING IT INTO THE AREA BY
SUNDAY.  THIS SYSTEM WILL HAVE LITTLE OR NO SURFACE REFLECTION AND
MOISTURE WILL BE NON-EXISTENT.  THEREFORE WILL INDICATE A FEW MORE
CLOUDS FOR SUNDAY...BUT WILL KEEP IT DRY.

WILL SIDE WITH THE MAV TEMPERATURE GUIDANCE THROUGH TONIGHT AND
MONDAY...AND THEN WITH THE WARMER FWC FOR MONDAY NIGHT AND TUESDAY.

.PAH...NONE.

DRS

In the hours before

Local storm report, Sep 23, 4:06 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
406 PM CDT SUN SEP 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    PADUCAH                   KY   1.00 INCH HAIL
09/23/01   MCCRACKEN                      QUARTER SIZE HAIL AT
                                          NATIONAL WEATHER SERVICE
                                          OFFICE IN PADUCAH
Local storm report, Sep 23, 4:16 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
416 PM CDT SUN SEP 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    LONE OAK                  KY   0.75 INCH HAIL
09/23/01   MCCRACKEN                      DIME SIZE HAIL REPORTED
                                          BY OFF DUTY NWS
                                          EMPLOYEE.
Local storm report, Sep 23, 4:24 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
424 PM CDT SUN SEP 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    PADUCAH                   KY   0.88 INCH HAIL
09/23/01   MCCRACKEN                      NICKEL SIZE HAIL REPORTED
                                          BY HAM RADIO OPERATOR
                                          NEAR THE COLE LUMBER
                                          COMPANY IN PADUCAH.
Local storm report, Sep 23, 5:28 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
528 PM CDT SUN SEP 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0529 PM    PRINCETON                 KY   1.25 INCH HAIL
09/23/01   CALDWELL                       HALF DOLLAR SIZE HAIL
                                          REPORTED BY DES IN
                                          PRINCETON.
Local storm report, Sep 23, 5:29 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECT TIME
NATIONAL WEATHER SERVICE PADUCAH KY
529 PM CDT SUN SEP 23 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0529 PM    PRINCETON                 KY   1.25 INCH HAIL
09/23/01   CALDWELL                       HALF DOLLAR SIZE HAIL
                                          REPORTED BY DES IN
                                          PRINCETON.
Special weather statement, Sep 23, 6:05 PM CDT, 27 minutes before
MOZ086-087-100-107>112-114-232330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
605 PM CDT SUN SEP 23 2001

...SEVERE THUNDERSTORM WATCH EXPIRED AT 6 PM CDT...
SEVERE THUNDERSTORM WATCH 755 IN EFFECT FOR SOUTHEAST MISSOURI
EXPIRED AT 600 PM.  WIDESPREAD RAINS AND AN OCCASIONAL RUMBLE OF
THUNDER WILL CONTINUE THROUGH 8 PM ACROSS MUCH OF SOUTHEAST
MISSOURI...BUT NO FURTHER SEVERE WEATHER IS EXPECTED.

DRS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 3:39 PM CDTSevere Thunderstorm WarningPAHMcCracken21 min
Sep 23, 3:57 PM CDTSevere Thunderstorm WarningPAHMcCracken33 min
Sep 23, 4:39 PM CDTSevere Thunderstorm WarningPAHLivingston36 min
Sep 23, 5:01 PM CDTSevere Thunderstorm WarningPAHHopkins44 min
Sep 23, 5:08 PM CDTSevere Thunderstorm WarningPAHCaldwell, Lyon67 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.